Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 46, NWS Newport/Morehead City, NC

May 31, 20256 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 31, 2025, 6:38 PM EDT for 6 counties in North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2025, 6:38 PM EDT (22:38 UTC)
Expired
May 31, 2025, 7:15 PM EDT
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craven County, NC, Duplin County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:22 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 31, 3:22 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
322 PM EDT Sat May 31 2025

.SYNOPSIS...
Troughing will continue over the Carolinas this afternoon as
another cold front approaches. The front will push through late
tonight, with high pressure building in from the west through
early next week with seasonable and drier conditions expected.
High pressure shifts offshore late next week, increasing
moisture and rain chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Sat...

Key Messages:

- Marginal risk for severe thunderstorms late this afternoon and
  early evening, with potential for damaging winds and large
  hail.

We're continuing to monitor the potential for strong to severe
thunderstorms later this afternoon through early this evening.
Though the limiting factors remain (limited moisture and
instability) recent radar returns over VA and high res model
guidance maintain the potential for showers and thunderstorms
making their way south into NC later this afternoon/evening.

Strong wind shear and lower freezing heights introduce the
potential for large hail if strong storms do form, with an
accompanying threat for damaging wind gusts.

Scattered shower and thunderstorm potential will continue
through this evening from north to south, though the severe
threat will be lower the later we get into the night. Convection
along a secondary cold front will push offshore around midnight
with even cooler and drier air moving in behind it. Lows will
range from the mid 50s over the coastal plain to low 60s along
the beaches.

&&

.SHORT TERM /SUNDAY/...
As of 3 PM Sat...Pleasant conditions persist tomorrow with
cooler high pressure over the region. Expect highs mostly in the
upper 70s to low 80s. Afternoon moisture return over SC and
interior NC will ooze eastward towards ENC late in the day, and
some widely scattered showers and thunderstorms will be possible
over the western coastal plain as moisture and instability
increases. Will need to monitor for the potential of a late
day/evening severe threat if instability develops as advertised,
as there will be ample deep layer shear present and approaching
mid level support.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 PM Saturday...

Key Messages:

- Dry, warming trend next week with temperatures climbing well
  into the 80s.

Dry high pressure builds in to the region to start the work
week as ridging portion of an omega block shifts over the
eastern seaboard. Temps will be increasing within the area of
ridging, with each day warmer than the previous. By Thursday
highs are expected to be near 90 inland as the high begins to
shift offshore. Meanwhile, Thursday a low pressure system moves
across the Great Lakes region, although high to our east may
shield us from precipitation. Friday high pressure offshore will
help funnel gulf moisture ahead of a trough moving through
Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Tomorrow/...
As of 3 PM Sat...VFR conditions will prevail through tomorrow
with drier high pressure over the area. Isolated to scattered
convection late this afternoon and evening will bring the threat
of temporary sub-VFR conditions but this threat will end before
midnight.

LONG TERM /Sunday Night through Thursday/...
As of 3 PM Saturday...High pressure overhead Monday-Wednesday
will bring generally clear skies and light to calm winds each
night. This could result in overnight into early morning fog or
low stratus concerns for the first half of next week.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 3 PM Sat...

KEY MESSAGES

 - Small Craft conditions continue through tonight

 - A few strong thunderstorms will be possible this afternoon
   and early evening.

Small craft conditions continue across the coastal waters as SW
winds remain 20-25 kts with gusts to 30 kts. Winds will
strengthen slightly through the rest of the afternoon and then
begin to decrease after sunset as a secondary cold front moves
through the region. By early tomorrow morning winds will become
NW at 10-15 kts, and will then continue to subside the rest of
tomorrow morning. A weak sea breeze will develop tomorrow
afternoon with winds becoming S at 5-10 kts. Seas will be 4-6
ft through early tonight, and then subside to 2-4 ft tomorrow.

LONG TERM /Sunday Night through Thursday/...
As of 3 PM Saturday...Winds and seas decrease for Sunday night
into next week as high pressure system builds into the region.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     204-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     137-150-230-231.
     Small Craft Advisory until 11 PM EDT this evening for AMZ135.
     Small Craft Advisory until 4 AM EDT Sunday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RJ
AVIATION...SGK/RJ
MARINE...SGK/RJ
Hazardous weather outlook, May 31, 4:07 AM EDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Sat May 31 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-010830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
407 AM EDT Sat May 31 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-205-010830-
East Carteret-Ocracoke Island-Hatteras Island-
407 AM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-010830-
West Carteret-Coastal Onslow-
407 AM EDT Sat May 31 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 6:21 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
621 PM EDT Sat May 31 2025

NCZ044-079-091-312300-
Greene NC-Lenoir NC-Pitt NC-
621 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT GREENE...NORTHERN LENOIR AND
SOUTHWESTERN PITT COUNTIES THROUGH 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fremont to 14 miles northwest of
Goldsboro. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Ayden, Farmville, La Grange, Grifton, Snow Hill,
Dawson, Maury, Ormondsville, Graingers, Institute, Jason, Roundtree,
Lizzie, Kinston Regional Jetport, Hookerton, Sandy Bottom, Castoria,
and Shine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3557 7782 3565 7771 3565 7770 3544 7728
      3515 7778 3519 7783
TIME...MOT...LOC 2221Z 299DEG 37KT 3558 7798 3554 7810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

OJC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:02 PM EDTSpecial Marine WarningMHX58 min
May 31, 3:33 AM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde16 hr
May 31, 6:08 PM EDTSpecial Marine WarningMHX67 min
May 31, 6:21 PM EDTSpecial Weather StatementMHXGreene, Lenoir39 min
May 31, 6:58 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pitt17 min
May 31, 7:06 PM EDTSpecial Marine WarningMHX39 min
May 31, 7:10 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones, Lenoir, Onslow, Pamlico and 1 more50 min
May 31, 7:11 PM EDTSpecial Weather StatementMHXDuplin34 min
May 31, 7:14 PM EDTSpecial Marine WarningMHX61 min
May 31, 7:40 PM EDTSpecial Weather StatementMHXDuplin, Onslow20 min
May 31, 7:46 PM EDTSpecial Marine WarningMHX13 min
May 31, 7:48 PM EDTSpecial Marine WarningMHX42 min
May 31, 7:48 PM EDTSevere Thunderstorm WarningMHXBeaufort, Carteret, Craven, Pamlico42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.